Alert archive / New Mexico / High Wind Watches in 2011

High Wind Watch 33, NWS Midland/Odessa, TX

November 4, 2011Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Nov 4, 2011, 3:50 AM MDT for Eddy County, New Mexico. It took effect at Nov 5, 2011, 6:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 4, 2011, 3:50 AM MDT (09:50 UTC)
In effect from
Nov 5, 2011, 6:00 AM MDT
Expired
Nov 4, 2011, 1:39 PM MDT
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 09:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2011-11-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2011-11-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3236 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

345 
WWUS74 KMAF 040950
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
450 AM CDT FRI NOV 4 2011

...STRONG WINDS ARE POSSIBLE IN THE GUADALUPE MOUNTAINS SATURDAY...

.A POTENT UPPER LEVEL STORM SYSTEM WILL QUICKLY MOVE FROM THE FOUR
CORNERS REGION TO THE CENTRAL PLAINS DURING THE DAY SATURDAY.
STRONG WINDS WILL BE POSSIBLE ACROSS THE GUADALUPE MOUNTAINS
SATURDAY...AS THE BASE OF THIS SYSTEM MOVES THROUGH WEST TEXAS AND
SOUTHEASTERN NEW MEXICO.

NMZ027-TXZ258-042100-
/O.NEW.KMAF.HW.A.0033.111105T1200Z-111106T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
350 AM MDT FRI NOV 4 2011

...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WATCH FOR THE GUADALUPE MOUNTAINS...WHICH IS IN EFFECT FROM
SATURDAY MORNING THROUGH SATURDAY AFTERNOON.

* EVENT...A POTENT UPPER LEVEL STORM SYSTEM QUICKLY MOVING FROM
  THE ROCKY MOUNTAINS TO THE CENTRAL PLAINS MAY BRING A PERIOD OF
  HIGH WINDS TO THE GUADALUPE MOUNTAINS SATURDAY.

* TIMING...SATURDAY MORNING AND AFTERNOON. 

* IMPACTS...MOTORISTS DRIVING HIGH PROFILE AND LIGHT WEIGHT
  VEHICLES MAY EXPERIENCE CONSIDERABLE DIFFICULTY ALONG U.S.
  HIGHWAY 62 180 THROUGH GUADALUPE PASS. MOTORISTS MAY WANT TO
  CONSIDER ALTERNATE ROUTES.

* WINDS...SOUTHWEST 35 TO 50 MPH...WITH GUSTS TO 65 MPH ARE
  POSSIBLE SATURDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
875 
WWUS74 KMAF 041939
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
239 PM CDT FRI NOV 4 2011

...STRONG WINDS ARE POSSIBLE IN THE GUADALUPE MOUNTAINS AND DAVIS
MOUNTAINS ABOVE 6000 FT SATURDAY...

...VERY WINDY CONDITIONS ARE EXPECTED SATURDAY IN THE VAN HORN
AREA...SOUTHEAST NEW MEXICO...AND THE UPPER TRANS PECOS....

.A POTENT UPPER LEVEL STORM SYSTEM WILL QUICKLY MOVE FROM THE
FOUR CORNERS REGION TO THE CENTRAL PLAINS DURING THE DAY
SATURDAY. STRONG WINDS WILL BE POSSIBLE ACROSS THE GUADALUPE
MOUNTAINS AND PARTS OF THE DAVIS MOUNTAINS SATURDAY AS THIS
SYSTEM MOVES THROUGH WEST TEXAS AND SOUTHEASTERN NEW MEXICO WITH
GUSTS OF 60 TO 65 MPH. IN THE LOWER ELEVATIONS VERY WINDY
CONDITIONS ARE EXPECTED WITH GUSTS TO AROUND 45 MPH.

NMZ027-TXZ258-051145-
/O.UPG.KMAF.HW.A.0033.111105T1200Z-111106T0000Z/
/O.NEW.KMAF.HW.W.0049.111105T0900Z-111106T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
139 PM MDT FRI NOV 4 2011

...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 6 PM MDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 3 AM TO 6 PM MDT SATURDAY.
THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* EVENT...HIGH WINDS IN THE GUADALUPE MOUNTAINS SATURDAY.

* TIMING...SATURDAY MORNING AND AFTERNOON.

* WINDS...SOUTHWEST 35 TO 45 MPH...WITH GUSTS TO 65 MPH.

* IMPACTS...MOTORISTS DRIVING HIGH PROFILE AND LIGHT WEIGHT
  VEHICLES MAY EXPERIENCE CONSIDERABLE DIFFICULTY ALONG U.S.
  HIGHWAY 62 180 THROUGH GUADALUPE PASS. MOTORISTS MAY WANT TO
  CONSIDER ALTERNATE ROUTES. MOUNTAINS WAVES NEAR THE MOUNTAINS
  WILL BE HAZARDOUS TO LOW FLYING AIRCRAFT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

TXZ074-051145-
/O.NEW.KMAF.HW.W.0049.111105T0900Z-111106T0000Z/
DAVIS/APACHE MOUNTAINS AREA-
INCLUDING THE CITIES OF...ALPINE...FORT DAVIS
239 PM CDT FRI NOV 4 2011

...HIGH WIND WARNING IN EFFECT FROM 4 AM TO 7 PM CDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 4 AM TO 7 PM CDT SATURDAY.

* EVENT...HIGH WINDS IN THE DAVIS MOUNTAINS ABOVE 6000 FT SATURDAY.

* TIMING...SATURDAY MORNING AND AFTERNOON.

* WINDS...SOUTHWEST 30 TO 40 MPH...WITH GUSTS TO 60 MPH.

* IMPACTS...MOTORISTS DRIVING HIGH PROFILE AND LIGHT WEIGHT
  VEHICLES MAY EXPERIENCE CONSIDERABLE DIFFICULTY. MOTORISTS MAY
  WANT TO CONSIDER ALTERNATE ROUTES. MOUNTAINS WAVES NEAR THE
  MOUNTAINS WILL BE HAZARDOUS TO LOW FLYING AIRCRAFT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

NMZ028-029-033-034-TXZ057-058-051145-
/O.NEW.KMAF.WI.Y.0024.111105T1500Z-111106T0000Z/
EDDY COUNTY PLAINS-NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
SOUTHERN LEA COUNTY-VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-
INCLUDING THE CITIES OF...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL...
VAN HORN...PECOS
239 PM CDT FRI NOV 4 2011 /139 PM MDT FRI NOV 4 2011/

...WIND ADVISORY IN EFFECT FROM 10 AM CDT /9 AM MDT/ TO 7 PM CDT
/6 PM MDT/ SATURDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM CDT /9 AM MDT/ TO 7 PM
CDT /6 PM MDT/ SATURDAY. 

* EVENT...VERY WINDY CONDITIONS.

* TIMING...SATURDAY MORNING AND AFTERNOON.

* WINDS...SOUTHWEST WINDS 25 TO 35 MPH GUSTS TO 45 MPH.

* IMPACTS...GUSTY WINDS MAY MAKE FOR DIFFICULT TRAVEL. LOCAL
  VISIBILITIES MAY FALL TO LESS THAN 3 MILES IN BLOWING DUST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Nov 3, 11:25 PM MDT, 4 hours 25 minutes earlier.

Area forecast discussion, Nov 3, 11:25 PM MDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1225 AM CDT FRI NOV 4 2011

.DISCUSSION...

&&

.AVIATION...
VFR CONDITIONS WITH A FEW HIGH CLOUDS OVER THE WEST. LIGHT WIND
TONIGHT WILL PICK UP OUT OF THE SOUTHEAST DURING THE DAY.

&&

.PREV DISCUSSION... /ISSUED 456 PM CDT THU NOV 3 2011/

DISCUSSION...

PREV DISCUSSION... /ISSUED 300 PM CDT THU NOV 3 2011/

DISCUSSION...
SURFACE HIGH PRESSURE CURRENTLY CENTERED OVER WEST CENTRAL TEXAS
WILL SLOWLY MOVE EASTWARD OVERNIGHT...WHILE FARTHER NORTH...A
LEE-SIDE TROUGH WILL DEVELOP. WITH THIS PATTERN IN PLACE...SOUTH
TO SOUTHEASTERLY WINDS WILL DEVELOP...WITH WIND SPEEDS GENERALLY
IN THE 5 TO 10 MPH RANGE. WE DO EXPECT ANOTHER NIGHT OF BELOW
NORMAL TEMPERATURES...WITH AT OR BELOW FREEZING TEMPERATURES
EXPECTED OVER THE DAVIS MOUNTAINS...MARFA PLATEAU...SOUTHEAST NEW
MEXICO AND MOST OF THE PERMIAN BASIN. A HARD FREEZE HAS ALREADY
OCCURRED OVER SOME OF THE ABOVE MENTIONED AREAS...BUT SOME HAVE YET
TO SEE A HARD FREEZE. SOUTHEASTERLY WINDS WILL LIKELY KEEP
TEMPERATURES FROM PLUMMETING...BUT A LIGHT FREEZE REMAINS
POSSIBLE...ESPECIALLY ACROSS THE EASTERN PERMIAN BASIN AND WESTERN
LOW ROLLING PLAINS. WE WILL CONTINUE TO MENTION THIS POSSIBILITY
IN A SPECIAL WEATHER STATEMENT.

SOUTHWEST FLOW ALOFT WILL STRENGTHEN TOMORROW AS AN UPPER LEVEL
TROUGH APPROACHES FROM THE WEST. SOUTHERLY LOW-LEVEL WINDS WILL
CONTINUE TOMORROW AS TEMPERATURES WARM TO NEAR NORMAL. WIND SPEEDS
WILL CONTINUE TO STRENGTHEN ON SATURDAY AS THE UPPER LEVEL TROUGH
MOVES INTO THE CENTRAL PLAINS AND THE SURFACE TROUGH DEEPENS. WIND
SPEEDS MAY REACH WARNING LEVELS ACROSS THE GUADALUPE MOUNTAINS AND
ADVISORY LEVELS ACROSS SOUTHEAST NEW MEXICO. INCREASING CLOUD
COVER MAY HAMPER MIXING IN THE HIGHER ELEVATIONS AND WILL THUS
HOLD OFF ON A HIGH WIND WATCH FOR THE GUADALUPE MOUNTAINS AT THIS
TIME. DRY CONDITIONS ARE ALSO EXPECTED WITH THIS UPPER TROUGH AND
FIRE WEATHER CONCERNS WILL BE ON THE INCREASE SATURDAY. PLEASE SEE
THE BELOW FIRE WEATHER SECTION FOR MORE INFORMATION.

A PACIFIC COLD FRONT SWEEPS ACROSS THE AREA LATE SATURDAY AND
EARLY SUNDAY...BRINGING SLIGHTLY COOLER TEMPERATURES TO THE
REGION. SOUTHWEST FLOW ALOFT REMAINS IN PLACE AND STRENGTHENS ON
SUNDAY AS ANOTHER TROUGH APPROACHES FROM THE WEST. THIS POSITIVELY
TILTED TROUGH EVENTUALLY TAKES ON A MORE NEUTRAL TO SLIGHTLY NEGATIVE
TILT AS IT MOVES THROUGH THE REGION EARLY NEXT WEEK. WE DO EXPECT
SOME LOW-LEVEL MOISTURE TO RETURN TO THE REGION AHEAD OF THE
TROUGH. BETTER MOISTURE WILL BE CONFINED TO THE PERMIAN BASIN AND
WESTERN LOW ROLLING PLAINS AND WE WILL MAINTAIN A SLIGHT CHANCE
FOR SHOWERS AND THUNDERSTORMS ON MONDAY. RAIN CHANCES MAY NEED TO
BE RAISED ACROSS THE FAR EASTERN PERMIAN BASIN AND WESTERN LOW
ROLLING PLAINS IF MODEL SOLUTIONS REMAIN CONSISTENT.

THE MEDIUM RANGE MODELS GENERALLY MAINTAIN WESTERLY FLOW ALOFT
FOR THE MIDDLE OF NEXT WEEK...THEN DIFFER CONSIDERABLY LATE IN THE
FORECAST PERIOD. FOR NOW...IT APPEARS A STRONG PACIFIC COLD FRONT
WILL MOVE THROUGH TUESDAY...BRINGING INCREASING WESTERLY WINDS TO
ALL AREAS. LITTLE CHANGES WERE MADE BEYOND WEDNESDAY GIVEN MODEL
INCONSISTENCIES.

FIRE WEATHER...
HIGH PRESSURE OVER THE AREA WILL MOVE INTO CENTRAL TEXAS OVERNIGHT
BRINGING ANOTHER NIGHT OF COOL TEMPERATURES. RH RECOVERY TONIGHT
WILL GENERALLY BE FAIR EXCEPT GOOD ACROSS THE HIGHER ELEVATIONS
OF THE DAVIS MOUNTAINS. THE HIGH WILL CONTINUE TO SLOWLY DRIFT
EASTWARD FRIDAY INTO EAST TEXAS. 20 FOOT SOUTHEAST WINDS WILL
INCREASE TO 10 TO 20 MPH BY LATE MORNING THROUGH THE AFTERNOON
WITH RH/S DROPPING TO INTO THE 12 TO 20 PERCENT RANGE. RECOVERY
FRIDAY NIGHT WILL AGAIN BE FAIR EXCEPT GOOD ACROSS THE HIGHER
ELEVATIONS OF THE DAVIS MOUNTAINS.

A STRONG UPPER LEVEL LOW PRESSURE SYSTEM IS FORECAST TO EJECT FROM
THE ROCKIES INTO THE CENTRAL PLAINS ON SATURDAY. THIS WILL RESULT IN
A STRENGTHENING OF A SURFACE TROUGH AS IT MOVES FROM THE EASTERN
SLOPES OF THE MOUNTAINS EAST INTO THE PERMIAN BASIN BY SATURDAY
AFTERNOON. BEHIND THE SURFACE TROUGH ACROSS THE MOUNTAINS AND THE
SOUTHEAST NEW MEXICO PLAINS AND UPPER TRANS PECOS WINDY TO VERY
WINDY CONDITIONS ARE EXPECTED TO DEVELOP BUT COOLING BEHIND A
WEAK PACIFIC COLD FRONT MAY PREVENT MINIMUM RH/S FROM DROPPING TO 15
PERCENT OR LESS FOR THE 3 HOURS REQUIRED FOR A FIRE WEATHER WATCH.
EAST OF THE SURFACE TROUGH ACROSS THE PERMIAN BASIN AND LOWER TRANS
PECOS WINDS WILL BE MORE MARGINAL AND 3 HOURS OF MINIMUM RH/S OF 15
PERCENT OF LESS IS ALSO PROBLEMATIC AT THIS TIME. LATER SHIFTS
WILL HAVE TO MONITOR FOR THE POSSIBILITY OF LOWER RH/S ESPECIALLY
WEST OF THE SURFACE TROUGH AS STRONG WESTERLY DOWNSLOPE WINDS COULD
OFFSET SOME OF THE COOLING EXPECTED AND GENERATE MORE DRYING THAN IS
CURRENTLY ANTICIPATED.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Nov 3, 12:59 PM MDT, 14 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
159 PM CDT THU NOV 3 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-041200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
159 PM CDT THU NOV 3 2011 /1259 PM MDT THU NOV 3 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LIGHT FREEZE IS POSSIBLE TONIGHT ACROSS MUCH OF THE PERMIAN BASIN
AND THE UPPER TRANS PECOS REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FIRE WEATHER CONCERNS WILL INCREASE AREAWIDE ON SATURDAY AS WINDY
CONDITIONS DEVELOP AND RELATIVE HUMIDITY VALUES DROP TO 15 TO
20 PERCENT SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 4, 1:11 PM MDTFire Weather WatchMAFCrane, Loving, Pecos, Upton, Ward, Winkler15 hr
Nov 4, 1:39 PM MDTHigh Wind WarningMAF28 hr
Nov 4, 1:39 PM MDTWind AdvisoryMAFAndrews, Gaines, Loving28 hr

Nearby

High Wind Watches in New Mexico, 2011High Wind Watches in Texas, 2011Every high wind watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.